OREGON, USA (KGW) — After two teens died in Multnomah County from suspected overdoses on fentanyl pills, local doctors and parents are raising awareness about the growing risk in Oregon.
“Just having these conversations in our community between family, friends, teachers, students is really important because just one pill can be deadly,” said Dr. Sarah Leitz, chief of addiction medicine at Kaiser Permanente Northwest.
Leitz said she is seeing more people overdose than ever before.
According to Kaiser, Oregon saw 472 overdoses in 2020. Between January and August of 2021, Oregon saw 473 more.
“Our entire community is at risk,” Leitz said.
Fake prescription pills are a big concern. Counterfeit pills sold on the black market are often billed as other drugs, but contain lethal amounts of fentanyl.
On Tuesday, Jen and Jon Epstein of Beaverton shared the story of their 18-year-old son, Cal, on a national webinar about fentanyl and overdoses.
The Epsteins described that during the end of high school, Cal suffered from an eating disorder and used marijuana to cope. Cal’s parents recognized he was in need and found him professional help.
“Thought he was on a good path, and sent him off to school,” his mother said.
In December 2020, Cal returned home on break from his first year at college.
“We found him unresponsive in his bed with a few pills next to him,” Jen Epstein said. “He never recovered and passed away a few days later.”
The pills were fake prescriptions, laced with the deadly synthetic opioid, fentanyl.
Other parents shared similar stories on the webinar, hosted by nonprofit Song for Charlie. The organization releases messaging, targeted at youth, about the risks of fake pills and deadly overdoses.
Leitz said such messaging is becoming increasingly important.
“Most importantly, we need to increase awareness,” Leitz said. “Just trying one pill for people could be deadly.”
Leitz explained fentanyl supply is rising in Oregon.
“Not just opioids,” she explained. “We’re seeing it in cocaine, methamphetamine, heroin, etc.”
Both adults and teenagers face similar risks, but Leitz said teens especially may not realize the pills they’ve received are fake.
As mental health concerns rise through pandemic stresses, Leitz urged families to take an empathetic approach.
“Let adolescents know that they’re not alone,” she said. “So if they reach out for help, they’re not going to get in trouble, they’re not going to get kicked out of school.”
Signs of overdose include unresponsiveness to noise and touch, weak pulse, shallow breathing and pupils the size of pinpoints.
As overdose cases rise, Leitz recommended many more people in the community also carry Naloxone (Narcan), an overdose reversal drug.
“We need to save lives,” Leitz said.
Leitz urged people only to take pills as prescribed by a doctor or pharmacist. If someone chooses to take the risk on other pills, she said it is best to take a smaller amount and be around other people who can respond if an overdose occurs.
For the Epsteins, sharing education about fentanyl is their way to carry on Cal’s memory and save lives.
“This is a problem most of America isn’t talking about, and we need to be,” Jen Epstein said.